Nebraska, 2026

High Wind in Nebraska, January 17 to 18, 2026

January 17 to 18, 2026 · NWS CYS · 3 events in 3 counties and zones

A secondary arctic front dropping down from Canada lead to another round of brief high winds in the wind prones of southeast Wyoming and the northern Nebraska panhandle.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A secondary arctic front dropping down from Canada lead to another round of brief high winds in the wind prones of southeast Wyoming and the northern Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 16, 10:30 PM MST, 4 hours 59 minutes earlier. Its key messages:

  • Widespread strong to locally damaging winds will continue through early Friday evening.
  • Wind chills below zero expected Friday night into Saturday morning. A Cold Weather Advisory is in effect for the Northern Nebraska panhandle for wind chills as cold as -30F.
  • Near critical fire weather conditions are expected Saturday due to gusty winds, low humidity, and dry fuels. A Red Flag Warning is in effect for the Nebraska panhandle.
Area forecast discussion, Jan 16, 10:30 PM MST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1030 PM MST Fri Jan 16 2026

.KEY MESSAGES...

- Widespread strong to locally damaging winds will continue
  through early Friday evening.

- Wind chills below zero expected Friday night into Saturday
  morning. A Cold Weather Advisory is in effect for the Northern
  Nebraska panhandle for wind chills as cold as -30F.

- Near critical fire weather conditions are expected Saturday
  due to gusty winds, low humidity, and dry fuels. A Red Flag
  Warning is in effect for the Nebraska panhandle.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 330 PM MST Fri Jan 16 2026

So far the widespread high wind event remains on track with all
zones in High Wind Warnings verifying. Impressive wind gusts have
been seen throughout the day, with frequent 80+ MPH gusts in the
South Laramie Range and foothills and 70+ MPH gusts virtually
everywhere else east of the Laramie Range. Numerous reports of tree
and structural damage from the strong winds have also been reported.
Widespread observations of strong wind gusts continue this
afternoon, with a gradual easing of wind gusts expected this
evening. High Wind Warnings east of the Laramie Range will expire at
5 PM, however, a brief extension may be needed if strong winds
decouple from the surface later than expected. Strong winds will
continue aloft overnight, so blustery conditions are still expected
tonight. Occasional wind gusts to 60 MPH in these locations will
likely be inevitable overnight as decent subsidence will still
exist, however 45 to 55 MPH will generally be the norm. With the
arctic airmass still in place overnight, low temperatures will drop
into the single digits and teens. A few more rural locations could
fall below zero. Given the continued strong winds, wind chills
overnight will be sub-zero. Besides wind and cold, a little nose of
energy will stick off the main trough over the Great Lakes. This
vorticity max will provide a bit of lift needed to produce a
few light snow showers overnight. Areas with the best chance of
seeing snow showers will be the northern Nebraska panhandle, the
Laramie Valley and the Snowy Range. Moisture with an airmass
this cold will be minimal, so little to no accumulation is
expected.

Wind chills Saturday morning, especially in the northern
Nebraska panhandle, will be quite cold. The cold temperatures
combined with strong winds will lead to wind chills below -25F
in these areas. As a result, went ahead and issued a Cold
Weather Advisory through 10 AM Saturday. Strong winds will
continue through much of the day Saturday as MSLP gradients
remain fairly steep and the 250 mb jet traverses the CWA. High
Wind Warnings for the wind prone areas of Arlington and the
South Laramie Range and foothills continue through noon Saturday
as strong subsidence helps bring the winds aloft down to the
surface. Areas outside of the wind prones can still expect a
windy day with frequent gusts over 45+ MPH. The strongest winds
will be in the morning, with winds gradually weakening through
the afternoon. The strong winds will also lead to fire weather
concerns, specifically in the Nebraska panhandle. An anomalously
dry airmass will swing into the panhandle on Saturday as the
upper-level trough moves eastward. Relative humidity will fall
below 15 percent for much of the panhandle leading to critical
fire weather concern when coupled with the winds. Despite fire
weather concerns, temperatures across the forecast area will
remain below average with 700 mb temperatures in the 10th
percentile according to NAEFS climatology. High temperatures
across the area will be in the 20s and 30s.

Heading into Sunday, high temperatures will return to near-average
for most of the CWA. As the arctic trough pushes further east,
seasonal air aloft will move in. Expect continued windy conditions
on Sunday as the 250 mb jet sits over the eastern half of the CWA.
Wind gusts over 45 MPH are likely in the aforementioned areas.
Minimal precipitation chances are expected with partly to mostly
sunny skies.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 422 PM MST Fri Jan 16 2026

In the long term, the region will see a quick moving shot of
cold air to start the period before we then mostly sit between
major features with the primary influence coming from ridging
re-establishing itself across the western US, but by the end of
the forecast period a breakdown of this pattern will leave
ensembles in disagreement on how to handle the forecast. Sunday
into Monday a low pressure system moving across the Great Lakes
will drop a cold front across the region, bringing a surge of
cooler air alongside a shot of light precipitation. Most likely
time for precipitation will be on Sunday, but only a quick
chance of some localized snow near the high terrain is expected
before then departing with accumulations minimal at this time.
Meanwhile this cold air should cause our temperatures to drop
from near normal to just a few degrees below normal on Monday.
This cold air will be short lived though, and by Tuesday warm
air advection will bring us back to around 10-15 degrees above
normal. Meanwhile, a quick jet over the region on Tuesday should
produce another round of strong winds, albeit it mostly
relegated to the wind prone locations, with in house guidance
promoting a 60-70% probability of high winds for Arlington and
Bordeaux. Moving into Wednesday & Thursday, the ridge should
start breaking down, but ensembles begin to diverge on how much
this high will erode, with around 60% of members expecting this
high to weaken but still be able to lightly hold the region,
while the remaining 40% expect this feature to fall apart thanks
to low pressure to deep low pressure to the north and a weak
low offshore from California. Either way, this should help to
tune down temperatures and bring us back to closer to near
normal. This could also allow for some weak embedded systems to
skim across the CWA and bring another chance of precipitation or
gusty winds, but as of this writing no features are noted that
look potent enough to cause anything more than a quick glancing
pass at the CWA.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1030 PM MST Fri Jan 16 2026

Winds will continue to be the biggest threat to aviation
operations for this TAF period. Several terminals are 10 knots
or less; however, that should be short-lived with winds picking
back up and gusting 25-40 knots. The reprieve from winds,
unfortunately, will not occur until the last several hours of
this TAF period, sometime between 00Z-03Z Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until noon MST Saturday for WYZ110-116-117.
     High Wind Warning until 5 AM MST Saturday for WYZ115.
NE...Cold Weather Advisory until 10 AM MST Saturday for NEZ002-003-
     095-096.
     Red Flag Warning from 11 AM to 5 PM MST Saturday for
     NEZ434>437.

&&

SHORT TERM...SF
LONG TERM...CG
AVIATION...RZ
Hazardous weather outlook, Jan 16, 4:29 PM MST, 11 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
429 PM MST Fri Jan 16 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-172330-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
429 PM MST Fri Jan 16 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

- Widespread strong to locally damaging winds will continue
  through early Friday evening.

- Wind chills below zero expected Friday night into Saturday
  morning. A Cold Weather Advisory is in effect for the Northern
  Nebraska panhandle for wind chills as cold as -30F.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

- Near critical fire weather conditions are expected Saturday due
  to gusty winds, low humidity, and dry fuels. A Red Flag Warning
  is in effect for the Nebraska panhandle.

.Spotter information statement...

Spotter are encouraged to report any wind damage to the NWS.

In the hours before

Local storm report, Jan 17, 12:07 AM MST, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1207 AM MST Sat Jan 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     Non-Tstm Wnd Gst Vedauwoo                41.16N 105.40W
01/16/2026  M64 MPH          Albany             WY   Dept of Highways

            Mesonet station KVDW Vedauwoo (WYDOT).

1020 PM     Non-Tstm Wnd Gst 7 E Laramie             41.31N 105.45W
01/16/2026  M59 MPH          Albany             WY   Mesonet

            Mesonet station PC236 Pilot Hill.

&&
Local storm report, Jan 17, 1:08 AM MST, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
108 AM MST Sat Jan 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     Non-Tstm Wnd Gst Vedauwoo                41.16N 105.40W
01/17/2026  M64 MPH          Albany             WY   Dept of Highways

            Mesonet station KVDW Vedauwoo (WYDOT).

&&
Special weather statement, Jan 17, 1:18 AM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
118 AM MST Sat Jan 17 2026

WYZ110-116-171200-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Arlington, Elk Mountain, Buford,
Pumpkin Vine, and Vedauwoo
118 AM MST Sat Jan 17 2026

...SNOW SHOWERS AND BLOWING SNOW THROUGH 5AM SATURDAY...

An area of snow showers is moving over the higher elevations of
Interstate 80 early this morning. Strong winds gusting 45 to 60
mph are continuing for the same area. Be prepared for visibility
as low as one quarter mile in falling and blowing snow. Expect
falling snow to end around 5AM, but strong winds and patchy
blowing snow will continue through Saturday morning.
Local storm report, Jan 17, 2:53 AM MST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
253 AM MST Sat Jan 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     Non-Tstm Wnd Gst Pumpkin Vine            41.05N 105.47W
01/17/2026  M58 MPH          Albany             WY   Dept of Highways

            Mesonet station KPUM Pumpkin Vine (WYDOT).

0136 AM     Non-Tstm Wnd Gst Vedauwoo                41.16N 105.40W
01/17/2026  M58 MPH          Albany             WY   Dept of Highways

            Mesonet station KVDW Vedauwoo (WYDOT).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cheyenne

When
January 17, 3:29 AM MST
Where
Cheyenne forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

A maximum wind gust of 59 MPH was observed at KAIA at 3:29 AM MST on 1/17.

High Wind, Box Butte

When
January 18, 10:53 AM MST to 12:00 PM MST
Where
Box Butte forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

A maximum wind gust of 61 MPH was observed at KAIA at 11:53 AM MST on 1/18.

High Wind, Dawes

When
January 18, 11:22 AM MST to 12:00 PM MST
Where
Dawes forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

A maximum wind gust of 59 MPH was observed at the Kings Canyon sensor (7 S Chadron) at 11:22 AM MST on 1/18.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1301647, 1301646, 1301632.